In this video, Billy-Jean talks about how people at school reacted to her losing her hair. She explains that her attitude and humour was an important part of helping her friends to feel comfortable and understand that she was the same person.
Social worker Lesley and nurse Jeanette answer some frequently asked questions by children CLIC Sargent supports.
Why does some treatment make your hair fall out?
Treatments like chemotherapy and radiotherapy can make your hair fall out because they damage the cells that make your hairs. Not everyone who has these treatments loses their hair, and sometimes it just gets thinner. When you finish treatment the cells that make your hairs will fix themselves and your hair will start to grow again.
What can I do to make myself feel more confident if my treatment makes my hair fall out?
Going out and about and carrying on with day-to-day life as much as possible can actually help. You might want to wear a wig or a funky hat or scarf to make you feel more confident. Getting your hair cut into a shorter style before it starts to come out could help you get used to the change as well. If this is worrying you, you can talk to a nurse at your hospital.
I am starting to lose my hair because of my treatment. Will it grow back?
Losing your hair is really hard, and it’s okay to feel sad or angry about it. Hair does usually grow back after chemotherapy, although it might not look the same as it did before: sometimes it’s curlier, thicker or finer! Talk to a nurse or play specialist about what you can do while you’re waiting for your hair to grow back. If you are having radiotherapy to your head, there may be a small area on your head where your hair may not grow back again. Usually, the rest of your hair will cover this up so nobody would know any is missing.
Having cancer has made me less confident and I don’t like trying or doing different things. What can I do to get my confidence back?
Lots of people lose their confidence when they have cancer so you are really not alone. Even if you have finished treatment you may still feel a bit wobbly about doing things you used to enjoy or trying new things. The important thing is for you to tell a grown-up you trust how you are feeling. This could be your parent or carer, or one of your doctors or nurses. Or you could have a chat with your CLIC Sargent Social Worker. Explain that you feel a bit wobbly and ask if they can help.
I’m a bit embarrassed about the scar I have from surgery. Can I talk to anybody about this?
It can be tough to get used to having a scar, especially if other people notice it. Although your scar might look very red and obvious now, remember that it should fade over time. If you need some help getting used to your scar, talk to your nurse or play specialist.
I’ve put on loads of weight since I started treatment. What might make me feel better about this?
Steroids often make you feel really hungry, so try to eat a healthy, balanced diet with lots of fruit and veg. Doing some exercise could help, too. Your doctor or nurse can suggest safe sports and activities. They can also arrange for you to see a dietitian: an expert who can give you advice on eating healthily. And remember you can always talk to your nurse, play specialist, CLIC Sargent social worker or doctor if you’re feeling low.
Updated September 2015, next review due 2018.